Older Patients, Wiser Care

Antihisthamines and Aricept Don't Mix. But What if You Need Both?

Last updated: Aug 03, 2010

iStock_000001356840XSmall

Hi Dr. Kernisan,

My 85-year-old mother has dementia and takes donepezil (Aricept). I noticed that you recommend that older people avoid the "PM" versions of pain medicines, because they contain antihistamines, which you say can counter the effect of donepezil. However, my mother's been having a lot of itching since a surgery three years ago.

Our local pharmacist suggested she take antihistamines like cetirizine (Zyrtec) before bed, and she does so frequently.  Her own doctor said this was okay if it gave her a good night's sleep.  Another doctor prescribed the antihistamine hydroxyzine (Atarax).  Some days she's fine, other than some trouble with her word finding, and other days she seems in a fog. 

"¨Unfortunately, when it comes to medications in the elderly, it's often darned if you do, darned if you don't. Sometimes you have to tinker around and use trial and error to find the best combination of benefits and burdens."¨"¨In general, antihistamines can cause mental confusion in older adults . Some of my own patients' caregivers have noticed this, while others don't see any difference.  Overall, I recommend elders avoid "¨antihistamines unless they "˜re absolutely necessary for itching or some other problem. Bear in mind that it's common for dermatologists to prescribe these drugs to older patients, unless they've had specific training in minimizing confusion in the elderly. "¨"¨You may want to ask the dermatologist if there's an alternative that would be less likely to cause confusion. For example, you could try a topical formulation (i.e. something put on the skin, rather than taken by mouth), which affects the brain less.  Also non-sedating antihistamines (such as Zyrtec) are a better choice than the ones that make people sleepy (such as Atarax), but they tend to work less well against itching. "¨"¨In the end, you're the person who knows your mother best. If you can watch her carefully after she tries these drugs and try to keep track of whether she seems to have foggy days more often when she takes them, that's the best test of how much the drug will burden her. If you don't see any relation between taking the drug and cognitive changes (i.e. worse than usual memory and/or confusion), but the drug helps her itching, then it's probably okay to continue.

One last thing: I've assumed that your mother's itching has been properly worked up by a specialist. If that's not yet the case, then I'd certainly recommend your mother's itching be evaluated by a dermatologist before accepting the conclusion that antihistamines are the only solution to her itching. Although it's always reasonable for a primary care doctor to take the first try at treating itching, if it's an ongoing problem, you should get the help of a specialist in skin care. Some of my itchy patients have ultimately been found to have skin conditions that responded better to steroid creams, which don't cause confusion or counter the effect of Aricept.